Pharmacists can be an indispensable resource in aiding patients with the proper use and selection of OTC cough and decongestant products. They can be especially helpful for patients with preexisting medical conditions or those who take other medications. Patients often seek guidance on the use of the various OTC medications available for cough and nasal congestion, especially during cold and influenza season. However, many patients are unaware that the aforementioned symptoms commonly associated with colds, the influenza virus, and upper respiratory tract infections can sometimes be an adverse reaction attributed to using certain classes of pharmacologic agents. Patients presenting with nonallergic rhinitis may have 1 or more symptoms, including cough, phlegm in the throat, postnasal drip, rhinorrhea, or sneezing.1

DRUG-INDUCED RHINITIS
One of the major causes of drug-induced rhinitis is overuse of nasal decongestant products. Some examples of common primary reasons for using intranasal decongestants include treating nasal congestion caused by acute or chronic rhinosinusitis, allergic or nonallergic rhinitis, nasal polyps, nighttime use of a continuous positive airway pressure machine, or an upper respiratory tract infection.2 Patients who use nasal decongestants for more than 3 to 5 days often experience rhinitis medicamentosa, which is defined as significant rebound congestion when the effects of the drug wear off, causing them to keep using the decongestant and actually worsening the congestion.The congestion may continue for some time and may be misconstrued as a continuation of the original problem, rather than a consequence of treatment.2 With regular daily use of nasal decongestants, some patients may develop rhinitis medicamentosa within 3 days, whereas others may not have evidence of rebound congestion after 4 to 6 weeks of use.3,4 To manage rhinitis medicamentosa, intranasal decongestant use must be stopped, and congestion and underlying conditions need to be treated with appropriate interventions.

Drugs that affect the autonomic nervous system are also expected to have a vasoactive effect on the nasal cavity.3,5 In addition to producing noninfectious inflammation, many drugs cause nasal obstruction as an adverse effect (AE), directly or indirectly, via the autonomic nervous system.5 Rhinitis medicamentosa is generally considered a subset of drug-induced rhinitis that may include the development of congestion and other nasal symptoms from drugs that are not administered by the intranasal route.3 Several classes of drugs can cause drug-induced rhinitis. Pharmacists can be instrumental in identifying orally administered agents that may cause drug-induced rhinitis, such as α-adrenergic receptor antagonists used in the treatment of benign prostatic hypertrophy; angiotensin-converting enzyme (ACE) inhibitors; β-blockers; chlorpromazine, gabapentin, and phosphodiesterase-5 selective inhibitors; and oral contraceptives.3,4 Aspirin and other nonsteroidal anti-inflammatory drugs may also cause nasal congestion in some individuals.3 It is important for pharmacists to encourage and refer patients having severe issues to seek further medical attention from their primary health care providers when warranted.

DRUG-INDUCED COUGH
Several classes of pharmacological agents can induce cough via diverse mechanisms, including antihypertensives such as angiotensin-converting enzyme inhibitors, β-blockers, and calcium channel blockers (CCBs).6 Although all 3 of these classes of antihypertensive drugs have been linked with cough as an AE, the underlying explanation differs among classes, and the level of evidence is strongest with ACE inhibitors.6 The ACE inhibitors are thought to cause an estimated 75% of cases of drug-induced cough.7 Although ACE inhibitors are well-tolerated drugs, approximately one-fifth of patients discontinue the treatment because of the associated drug-induced cough.7,8 The incidence of cough associated with ACE inhibitors is reported to be 3.9% to 35%, conducted in different populations.7 Coughs caused by ACE inhibitors may develop within hours after the first dose or even weeks or months later.9 The cough is predominantly seen in women and nonsmokers.However, the pathogenesis of ACE inhibitor induced coughs remains controversial.7

Both nonselective and selective β-blockers may cause bronchoconstriction, which may result in a cough reflex.6 Although there are reported incidences of cough associated with CCBs, the rates are low, ranging from less than 1% to 6%.6 To date, there are no case reports or relevant studies of drug-induced coughs associated with CCBs.6 Patients experiencing ACE inhibitor–induced coughs are often prescribed an angiotensin receptor blocker as an alternative antihypertensive without the risk of cough.10 For patients experiencing coughs while on β-blocker therapy, prescribers should ensure that the cardioselective agent is at the lowest effective dose and that underlying respiratory problems are being managed.6

CONCLUSION
Pharmacists should educate patients at risk for drug-induced rhinitis and cough about various nonpharmacologic measures that may prevent or reduce these AEs. For some patients, the incidence and degree of nasal congestion and cough may be barely noticeable or tolerable, but for others, these AEs may alter their overall quality of life by affecting their day-to-day routines or interrupting sleep. In these cases, patients should be encouraged to immediately consult their primary health care providers about their AEs and inquire about alternative therapy or management measures to prevent or reduce them. During patient encounters, pharmacists should seize every opportunity to augment awareness about the proper and safe use of nonprescription and prescription medications.
 
Yvette C. Terrie, BSPharm, RPh, is a consulting pharmacist and a medical writer in Haymarket, Virginia.

REFERENCES
  1. Mayo Clinic. Nonallergic rhinitis. mayoclinic.org/diseases-conditions/nonallergicrhinitis/symptoms-causes/syc-20351229. Published January 23, 2019. Accessed December 11, 2019.
  2. Fried MP. Nasal congestion and rhinorrhea. Merck Manual Professional Edition. August 2018. https://www.merckmanuals.com/professional/ear,-nose,-and-throatdisorders/approach-to-the-patient-with-nasal-and-pharyngeal-symptoms/nasalcongestion-and-rhinorrhea. Accessed December 11, 2019.
  3. Dykewicz MS. Rhinitis medicamentosa. Medscape. January 2, 2018. emedicine.medscape.com/article/995056-overview#a3. Updated January 2, 2018. Accessed December 9, 2019.
  4. Wallace DV, Dykewicz MS, Bernstein DI, et al. The diagnosis and management of rhinitis: an updated practice parameter. J Allergy Clin Immunol. 2008;122(suppl 2):S1-S84. doi: 10.1016/j.jaci.2008.06.003.
  5. Cingi C, Ozdoganoglu T, Songu M. Nasal obstruction as a drug side effect. Ther Adv Respir Dis. 2011;5(3):175-182. doi: 10.1177/1753465811403348.
  6. Van Amburgh J. Why do antihypertensives cause cough? Medscape website. medscape.com/viewarticle/739521. Published March 29, 2011. Accessed December 11, 2019.
  7. Yılmaz İ. Angiotensin-converting enzyme inhibitors induce cough. Turk Thorac J. 2019;20(1):36-42. doi:10.5152/TurkThoracJ.2018.18014.
  8. Morimoto T, Gandhi TK, Fiskio JM, et al. An evaluation of risk factors for adverse drug events associated with angiotensin-converting enzyme inhibitors. J Eval Clin Pract. 2004;10(4):499-509.
  9. Sica DA, Brath L. Angiotensin-converting enzyme inhibition-emerging pulmonary issues relating to cough. Congest Heart Fail. 2006;12(4):223-226.
  10. Dicpinigaitis PV. Angiotensin-converting enzyme inhibitor induce cough ACCP evidence-based clinical guidelines. Chest. 2006;129(1 suppl):169S-173S. doi:10.1378/chest.129.1_suppl.169S.